A nonuniqueness phase on every nonamenable transitive graph
Let $G = (V,E)$ be an infinite, connected, locally finite, vertex-transitive graph which is nonamenable: $$\inf_{\varnothing \ne K \subset V,\ |K| < \infty} \frac{|\partial_E K|}{|K|} > 0,$$ where $\partial_E K$ is the set of edges with exactly one endpoint in $K$. For Bernoulli bond percolation on $G$ let $$p_c = \inf\{p : \mathbb{P}_p(\text{an infinite open cluster exists}) > 0\}, \qquad p_u = \inf\{p : \mathbb{P}_p(\text{exactly one infinite open cluster exists}) = 1\}.$$ On an amenable transitive graph there is almost surely at most one infinite cluster (Burton and Keane; Gandolfi, Keane and Newman), so that $p_c = p_u$. Pak and Smirnova-Nagnibeda proved that every nonamenable finitely generated group has some Cayley graph with $p_c < p_u$, and Hutchcroft proved $p_c < p_u$ for every nonamenable, Gromov hyperbolic, quasi-transitive graph.
Problem. Must $p_c < p_u$?
Source: Benjamini and Schramm (1996), Conjecture 6, for quasi-transitive graphs; Lyons and Peres (2016), Conjecture 7.31. Stated by AIM — Open Applied Problems for vertex-transitive graphs.
Imported from github.com/MColbrook/AIM.
Classification
- Primary
- PR — Probability
- Secondary
- GR, MP
- Keywords
- AIM Open Applied Problems, nonamenable graphs, percolation, uniqueness threshold
References
@article{benjamini1996,
author = {Benjamini, Itai and Schramm, Oded},
title = {Percolation beyond {$\mathbb{Z}^d$}, many questions and a few answers},
journal = {Electron. Comm. Probab.},
volume = {1},
number = {8},
year = {1996},
pages = {71--82},
doi = {10.1214/ECP.v1-978},
}
@book{lyons2016,
author = {Lyons, Russell and Peres, Yuval},
title = {Probability on Trees and Networks},
series = {Cambridge Series in Statistical and Probabilistic Mathematics},
volume = {42},
publisher = {Cambridge University Press},
address = {New York},
year = {2016},
doi = {10.1017/9781316672815},
}
@article{hutchcroft2019,
author = {Hutchcroft, Tom},
title = {Percolation on hyperbolic graphs},
journal = {Geom. Funct. Anal.},
volume = {29},
number = {3},
year = {2019},
pages = {766--810},
doi = {10.1007/s00039-019-00498-0},
eprint = {1804.10191},
archivePrefix = {arXiv},
}
@misc{aim-nonamenable-nonuniqueness-phase,
author = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
title = {{A nonuniqueness phase on every nonamenable transitive graph}},
howpublished = {AIM --- Open Applied Problems, GitHub repository},
year = {2026},
url = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/176-nonamenable-nonuniqueness-phase.md},
note = {Entry 176 at commit 1b7c7fd, 2026-10-13},
}
Resolution claims
We prove the bond-percolation nonuniqueness conjecture of Benjamini and Schramm: every infinite connected, locally finite, nonamenable quasi-transitive graph has a nonempty interval of parameters for which Bernoulli bond percolation almost surely has infinitely many infinite clusters. We also prove Hutchcroft's stronger operator-threshold conjecture, establishing $p_c<p_{2\to2}\le p_u$.
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-16 | Needs verification → Solution claimed | — | Recorded here: math @ 1581d4c, build/main.tex. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00700, "A nonuniqueness phase on every nonamenable transitive graph", clopen.solutions.